Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 42, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Nov 17, 2020, 3:34 PM MST for 4 counties in Colorado. It took effect at Nov 18, 2020, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2020, 3:34 PM MST (22:34 UTC)
- In effect from
- Nov 18, 2020, 11:00 AM MST
- Expired
- Nov 18, 2020, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3123 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073 WWUS85 KBOU 172234 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 334 PM MST Tue Nov 17 2020 ...CRITICAL FIRE DANGER ACROSS THE PALMER DIVIDE AND LINCOLN COUNTY WEDNESDAY... .Near record warm temperatures combined with dry conditions and gusty winds will result in critical fire danger across the Palmer Divide and Lincoln County on Wednesday. COZ241-246-247-180645- /O.NEW.KBOU.FW.W.0042.201118T1800Z-201119T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 334 PM MST Tue Nov 17 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND LINCOLN COUNTY... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 5 PM MST Wednesday. * Affected Area...Fire Weather Zones 241, 246 and 247. * Timing... 11 AM to 5PM Wednesday. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts... Ongoing drought conditions combined with strong winds and low relative humidity mean conditions may be prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
784 WWUS85 KBOU 180825 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 125 AM MST Wed Nov 18 2020 ...CRITICAL FIRE DANGER ACROSS THE PALMER DIVIDE AND LINCOLN COUNTY WEDNESDAY... .Very warm temperatures combined with dry conditions and gusty winds will result in critical fire danger across the Palmer Divide and Lincoln County on Wednesday. COZ241-246-247-181900- /O.CON.KBOU.FW.W.0042.201118T1800Z-201119T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 125 AM MST Wed Nov 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND LINCOLN COUNTY... * Affected Area...Fire Weather Zones 241, 246 and 247. * Timing... 11 AM to 5PM Wednesday. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts... Ongoing drought conditions combined with strong winds and low relative humidity mean conditions may be prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
373 WWUS85 KBOU 181843 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1143 AM MST Wed Nov 18 2020 ...CRITICAL FIRE DANGER ACROSS THE PALMER DIVIDE AND LINCOLN COUNTY TODAY... .Very warm temperatures combined with dry conditions and gusty winds will result in critical fire danger across the Palmer Divide and Lincoln County today. COZ241-246-247-190000- /O.CON.KBOU.FW.W.0042.000000T0000Z-201119T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 1143 AM MST Wed Nov 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND LINCOLN COUNTY... * Affected Area...Fire Weather Zones 241, 246 and 247. * Timing... Until 5PM today. * Winds...Southwest 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 12 percent. * Impacts... Ongoing drought conditions combined with strong winds and low relative humidity mean conditions may be prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
551 WWUS85 KBOU 190014 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 514 PM MST Wed Nov 18 2020 COZ241-246-247-190115- /O.EXP.KBOU.FW.W.0042.000000T0000Z-201119T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 514 PM MST Wed Nov 18 2020 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR Palmer Divide in Elbert and Lincoln Counties. The winds have weakened to well below 20 mph and relative humidity has risen to 25 adn 30 percent.... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 17, 3:22 PM MST, 12 minutes earlier.
Area forecast discussion, Nov 17, 3:22 PM MST, 12 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 322 PM MST Tue Nov 17 2020 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MST Tue Nov 17 2020 Colorado currently sits under the tongue of dry air within the axis of a ridge aloft. Highs were well above normal today with Denver tying the record high for the date. Water vapor shows a jet currently bringing in moisture to California and the Pacific Northwest. High level moisture associated with this jet will reach Colorado tomorrow while the low to mid level moisture stays far to the west. As this jet moves across our forecast area late tonight, it will increase winds substantially mainly across the mountains. Stable flow just to the east of the Continental Divide will allow for a mountain wave to form with a decent mean state critical layer. The mountain wave should maximize its intensity during the early to mid morning hours with gusts reaching up to 70 mph in the mountains and foothills of Boulder and Larimer Counties. By the afternoon, the mean state critical layer disappears meaning the mountain wave will lose intensity. It will still be windy but gusts will lessen to 55 mph during the afternoon. Winds will not be as strong across the plains but will gust up to 30 mph at times especially over the Palmer Divide tomorrow. Temperatures will continue to be well above normal but temperatures across the plains may be limited by the potential development of a mountain wave cloud tomorrow. Because of this cloud, I only increased high temperatures tomorrow a degree over the plains meaning temperatures should fall just short of record highs. But, then again, I said that yesterday and we tied the record high in Denver today so my confidence in temperatures is low. The mild, dry, and windy conditions will lead to critical fire danger across the Palmer Divide and adjacent eastern plains which is discussed further in the fire weather section below. .LONG TERM...(Wednesday night through Tuesday) Issued at 210 PM MST Tue Nov 17 2020 Winds will decrease Wednesday night and Thursday as the jet moves past Colorado to the north. A cooling trend will begin with a weak cold front, though the high temperature should still be about 15 F warmer than normal. There is a slight chance of some light snow in the northern mountains as subsidence from the right exit region of the jet turns to ascent under the right entrance region. The GFS and GDPS have a trough coming on shore from the Pacific Friday and widespread precipitation from late Friday through late Saturday as the trough moves over the area. The ECMWF has a much weaker trough and drier conditions in northeast Colorado, and almost no precipitation at all. I expect that the GFS is overestimating the event but also that the ECMWF is missing it. It is likely there will be light snow in the higher elevation Friday increasing on Saturday, with rain on the plains Friday night turning to a rain-snow mix Saturday and possibly all snow Saturday night. The trough will move out to the Central Plains Sunday and flow over the area will turn northwesterly in ridging aloft. The area will be dry and warming again, but with another trough coming onshore. The new trough will approach Monday and move over the area Tuesday, but as of now it appears there won't be much weather. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 300 PM MST Tue Nov 17 2020 VFR through Wednesday. Light winds will continue this afternoon. Drainage winds are expected tonight with stronger speeds than normal. Winds at DEN tomorrow afternoon will be tricky as they may go back and forth between southwesterly gusts and a light easterly component. && .FIRE WEATHER... Issued at 300 PM MST Tue Nov 17 2020 With dry low level air in place along with near record warm temperatures, relative humidities will drop to around 10 percent Wednesday afternoon across the eastern plains. A passing upper level disturbance will increase winds with the highest gusts across the eastern plains occurring over the Palmer Divide and Lincoln County. Gusts could reach up to 30 mph there which will create critical fire danger during the afternoon. Therefore, a Red Flag Warning was issued for Lincoln, Elbert, and lower elevations of Douglas Counties. Across the rest of the eastern plains, the winds will be too light to increase fire danger. In the mountains and foothills, there will be very strong winds beginning late tonight and through the day tomorrow. Minimum relative humidities above 25 percent will keep fire danger on the lower side across higher elevations. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 5 PM MST Wednesday for COZ241-246- 247. && SHORT TERM...Danielson LONG TERM...Direnzo AVIATION...Danielson FIRE WEATHER...Danielson
Hazardous weather outlook, Nov 17, 10:24 AM MST, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1024 AM MST Tue Nov 17 2020 COZ030>051-181730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1024 AM MST Tue Nov 17 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Downsloping winds are expected to increase across the mountains and foothills later this evening and overnight. Gusts to 60 mph are possible in the most wind prone areas after midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Expect gusty westerly winds over the higher mountains and east slopes with gusts up to 60 mph on Wednesday through Thursday morning. There will be elevated fire danger over the Palmer Divide Wednesday afternoon with low humidities and gusty southwest winds for a few hours. The next storm system will bring snow to the mountains and a chance of rain and snow over the plains from late Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.